Drivers in Deschutes County will soon see billboards meant to bring awareness about the dangers of fentanyl.
It’s part of a campaign by the Deschutes County Sheriff’s Office, which says the country is facing a fentanyl epidemic.
Here are facts about fentanyl from the Centers for Disease Control and Prevention:
Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. It is a major contributor to fatal and nonfatal overdoses in the U.S.
There are two types of fentanyl: pharmaceutical fentanyl and illegally made fentanyl. Both are considered synthetic opioids. Pharmaceutical fentanyl is prescribed by doctors to treat severe pain, especially after surgery and for advanced-stage cancer.
However, most recent cases of fentanyl-related overdose are linked to illegally made fentanyl, which is distributed through illegal drug markets for its heroin-like effect. It is often added to other drugs because of its extreme potency, which makes drugs cheaper, more powerful, more addictive, and more dangerous.
Illegally made fentanyl
Illegally made fentanyl (IMF) is available on the drug market in different forms, including liquid and powder.
Powdered fentanyl looks just like many other drugs. It is commonly mixed with drugs like heroin, cocaine, and methamphetamine and made into pills that are made to resemble other prescription opioids. Fentanyl-laced drugs are extremely dangerous, and many people may be unaware that their drugs are laced with fentanyl.
In its liquid form, IMF can be found in nasal sprays, eye drops, and dropped onto paper or small candies.
Fentanyl and Overdose
Fentanyl and other synthetic opioids are the most common drugs involved in overdose deaths.1 Even in small doses, it can be deadly. Over 150 people die every day from overdoses related to synthetic opioids like fentanyl.
Drugs may contain deadly levels of fentanyl, and you wouldn’t be able to see it, taste it, or smell it. It is nearly impossible to tell if drugs have been laced with fentanyl unless you test your drugs with fentanyl test strips.
Test strips are inexpensive and typically give results within 5 minutes, which can be the difference between life or death. Even if the test is negative, take caution as test strips might not detect more potent fentanyl-like drugs, like carfentanil.
Fentanyl Mixed with Xylazine is an Emerging Threat in the U.S.
An animal tranquilizer called xylazine is increasingly being found in the US illicit drug supply and linked to overdose deaths. Xylazine can be life-threatening and is especially dangerous when combined with opioids like fentanyl.
Signs of overdose
Recognizing the signs of opioid overdose can save a life. Here are some things to look for:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
It may be hard to tell whether a person is high or experiencing an overdose. If you aren’t sure, treat it like an overdose—you could save a life.
Call 911 Immediately.*
Administer naloxone, if available.**
Try to keep the person awake and breathing.
Lay the person on their side to prevent choking.
Stay with the person until emergency assistance arrives.